Alert archive / Missouri / Areal Flood Warnings in 2018

Areal Flood Warning 12, NWS St. Louis, MO

September 8, 2018Crawford County, Missouri

NWS St. Louis, MO issued this areal flood warning at Sep 8, 2018, 8:59 AM CDT for Crawford County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2018, 8:59 AM CDT (13:59 UTC)
Expired
Sep 8, 2018, 3:00 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Sep 8, 6:50 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 6:50 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 AM CDT Sat Sep 8 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 428 AM CDT Sat Sep 8 2018

The main challenge will be nailing down additional rainfall
amounts through the next 24 hours as a moisture-rich tropical
airmass continues to support heavy rainfall over the region.

Rainfall reports and radar estimates through Friday night show two
relative maxima. One stretches from northeast Missouri into west-
central Illinois and the other is further south, extending through
southern Missouri and southern Illinois. Both areas have received a
generous 1-3 inches with localized amounts exceeding 4 to 5 inches.

The remnant feature from Gordon can been seen on IR satellite over
southern Missouri, rotating slowly to the east-northeast.
Mesoanalysis shows impressive PWATs well above 2 inches through much
of the region. What is more impressive is the bullseye of 2.3-2.6
inch PWATs being pumped northward just east of the vort through
northeast Arkansas and southeast Missouri via strong moisture
transport. Given a broad area of ample lift, there is little reason
to question that additional heavy rain will to continue to develop
around and just north of the low. Expect additional heavy rainfall
and potential for more flash flooding as we head through Saturday.
Total could reach 3-5 inches over Illinois and southeast Missouri,
tapering off to 1-2 inches through central Missouri. The greatest
threat for additional flooding will lie from east-central Missouri
through the southern third of Illinois.

Despite copious amounts of moisture and broach area of lift, LIs
remain pretty low, especially north of I-44 in Missouri and I-70 in
Illinois. The only other item to mention will be gusty winds, as the
system kicks east and the front clears the area. Some gusts could be
around 30 mph Saturday afternoon, especially through central and
southwest Illinois.

The main question is further west, where some relatively drier air
can been seen on WV imagery just behind the system. While this is
not "dry" by most stretches of the imagination, there is a pocket of
clearing over southwest Missouri and little redevelopment, begging
to question whether this will ever back-fill with much of the
support moving east. Should this trend continue, the slightly faster
solution of the NAM this evening may come to fruition. This would
suggest rain chances begin to diminish with categorical PoPs east of
the CWA around nightfall.

Further north, after collaboration with neighboring offices, we have
decided to drop the flash flood watch early over northeast Missouri
and parts of west-central Illinois. Additional QPF should be lighter
north of the surface boundary with a half inch in additional precip
through Saturday being generous for these locations.

Maples

.LONG TERM...  (Sunday through Friday)
Issued at 428 AM CDT Sat Sep 8 2018

On Sunday the system will be exiting the forecast area with showers
tapering off from west to east by Sunday afternoon. With the
lingering cloud cover and precipitation, temperatures will struggle
to rise so highs will only be in the upper 60s to low 70s.

Beyond that, the rest of the extended period will see high pressure
dominate the region with dry conditions and high temperatures
gradually modifying and near normal by Wednesday.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 627 AM CDT Sat Sep 8 2018

IFR and LIFR conditions will be focused along a frontal boundary
that remains stretched through the middle of Illinois and
Missouri this morning. Low IFR cigs will be persistent at most
locations through the period with exception to KUIN. As the front
slowly sinks south and east, it is possible for northeast Missouri
and west-central Illinois gradually improve very late tonight
into Monday.

Until then expect a broad area of IFR and localized LIFR cigs to
continue. Some heavier rain embedded within the larger shield of
precipitation will result in variable visibility, most of which
will be in the 2-5SM range. Most areas will avoid lightning with
greater chances south of the terminals. Therefore, thunder has
been left out at the time.

Just ahead of the front, southeasterly winds may gust to around
20-25 kts for some areas. The greatest chances for this will be
late this morning through early afternoon.

SPECIFICS FOR KSTL:

A broad area of precipitation will continue to impact the terminal
with IFR conditions this morning. The system responsible for the
rain looks to be speeding up a bit, possibly bringing an end to
steadier rainfall a little earlier today. However, IFR cigs will
be persistent through tonight and the potential for local LIFR is
possible with embedded heavier rainfall.

Expect rain to move east through the afternoon, but another
concern as the front approaches will be gusty winds out of the
southeast. We may finally begin to see a more rapid improvement
late Monday morning as the entire system moves out and drier air
begins to move in.

Maples

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     66  60  69  56 / 100  50  20   5
Quincy          64  57  72  52 /  80  40  10   0
Columbia        65  58  72  54 /  80  30  10   0
Jefferson City  67  60  72  56 /  90  30  10   5
Salem           68  60  66  56 / 100  60  30   5
Farmington      71  59  66  55 /  80  40  30  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Sunday morning for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Sep 8, 4:53 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
453 AM CDT Sat Sep 8 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
453 AM CDT Sat Sep 8 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms, and heavy rain is likely
through tonight over parts of the area. A Flash Flood Watch is in
effect for most of the area through early Sunday morning due to
this expected heavy rainfall. The highest rainfall amounts will be
over east central Missouri and southwestern Illinois through
tonight. Flash flooding is most likely in these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any flooding reports or rainfall
reports greater than one inch.

Byrd

In the hours before

Local storm report, Sep 8, 7:46 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       4 ESE COLUMBIA          38.43N 90.16W
09/08/2018  M6.00 INCH       MONROE             IL   BROADCAST MEDIA

            STORM TOTAL SO FAR.

0743 AM     HEAVY RAIN       OAKVILLE                38.44N 90.32W
09/08/2018  M5.00 INCH       ST. LOUIS          MO   BROADCAST MEDIA

            STORM TOTAL SO FAR...STILL RAINING.

0741 AM     HEAVY RAIN       2 NE RICHWOODS          38.19N 90.81W
09/08/2018  M6.00 INCH       WASHINGTON         MO   BROADCAST MEDIA

            STORM TOTAL SO FAR...STILL RAINING.

&&
Local storm report, Sep 8, 7:55 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       BECKEMEYER              38.61N 89.43W
09/08/2018  M1.80 INCH       CLINTON            IL   PUBLIC

            SINCE 8PM LAST EVENING.

&&

TES
Local storm report, Sep 8, 8:00 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     HEAVY RAIN       DE SOTO                 38.14N 90.56W
09/08/2018  M4.70 INCH       JEFFERSON          MO   PUBLIC

            SINCE 6PM FRIDAY.

&&

TES
Local storm report, Sep 8, 8:15 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       CASEYVILLE              38.63N 90.03W
09/08/2018  M4.71 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            STORM TOTAL, STILL RAINING.

&&

TES
Local storm report, Sep 8, 8:25 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       2 ESE PATOKA            38.74N 89.06W
09/08/2018  M3.55 INCH       MARION             IL   TRAINED SPOTTER

            SINCE 6 PM FRIDAY EVENING.

&&

TES
Local storm report, Sep 8, 8:57 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HEAVY RAIN       SHREWSBURY              38.59N 90.33W
09/08/2018  M2.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SINCE AROUND 11PM FRIDAY.

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:28 PM CDTRiver Flood WarningLSXMarion17 hr
Sep 7, 8:02 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Washington6 hr
Sep 7, 8:34 PM CDTFlash Flood WarningLSXJefferson, Sainte Genevieve5 hr
Sep 7, 9:27 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis4 hr
Sep 8, 1:31 AM CDTAreal Flood WarningLSXFranklin, Jefferson, Sainte Genevieve, Washington12 hr
Sep 8, 2:56 AM CDTFlash Flood WarningLSXCrawford6 hr
Sep 8, 8:44 AM CDTAreal Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Sep 8, 1:28 PM CDTAreal Flood WarningLSXJefferson, Sainte Genevieve6 hr
Sep 7, 7:26 PM CDTFlash Flood WarningLSXSaint Clair6 hr
Sep 8, 9:06 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Madison, Marion, Randolph and 1 more9 hr
Sep 8, 5:58 PM CDTAreal Flood WarningLSXClinton, Fayette, Madison, Marion, Washington12 hr

Nearby

Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.